Minnesota, 2017

Hail in Minnesota, September 3, 2017

September 3, 2017 · NWS DLH · 1 event in 1 county or zone

A severe thunderstorm moved across Itasca County producing 1 sized hail in the town of Grand Rapids.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A severe thunderstorm moved across Itasca County producing 1 sized hail in the town of Grand Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 3, 6:44 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 3, 6:44 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
744 PM CDT Sun Sep 3 2017

.UPDATE...
Issued at 744 PM CDT Sun Sep 3 2017

Thunderstorms are making slow progress southeastward from
International Falls. Only light and variable winds, breif heavy
rain occurred when it passed by the INL airport. Severe potential
for the rest of the night is limited with the loss of diurnal
heating. Low level convergence will be the main driver for any
additional storms tonight. Updated pops to account for these
trends.

UPDATE Issued at 626 PM CDT Sun Sep 3 2017

Showers and thunderstorms are developing north of the Canadian
border, with some activity into northern Lake County. MUCAPE
values of 100 to 500 J/kg in the vicinity of this rain. There is
also 100-150 J/kg of MUCIN which is preventing this activity from
becoming more robust at the moment. Made some minor adjustments,
but the bulk of the forecast is on track.

&&

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CDT Sun Sep 3 2017

A cold front has moved into northwest Minnesota and warm southwest
winds were occurring across the Northland ahead of it. Dewpoints
were in the mid fifties to around sixty. MUCAPE values were from
500-1000J/KG over far northern and western Minnesota but MLCAPE
values were just a few hundred J/KG over northwest Minnesota. Deep
layer shear was from 40 to 50 KT. The front will continue to move
southeast tonight clearing most of northeast Minnesota by 06Z and
northwest Wisconsin by 09Z. Showers and thunderstorms will develop
over the next 1 to 3 hours over far northern Minnesota and move
southeast along with the front overnight. A few strong to severe
storms will be possible, especially between 6 pm and midnight. The
chance for showers/storms will end or diminish from northwest to
southeast overnight with some redevelopment over our far northwest
zones late as another shortwave moves in and combines with the
colder temperatures aloft.

Scattered showers and storms will be possible on Monday as well
with cyclonic flow and cold temperatures aloft over the region.
Highs will be in the sixties for most areas with gusty northwest
winds.

.LONG TERM...(Monday night through Sunday)
Issued at 316 PM CDT Sun Sep 3 2017

A major upper level trough will continue to affect the Northland
from Monday night into Thursday, as the longwave trough dominates
the upper level flow across the entire Great Lakes region. Cool
meridional flow will bring much colder temperatures to the region
during that time, along with periodic opportunities for rain
showers. The showers will be most numerous during daytime heating
with cold air aloft settling into the region. The trough will keep
temperatures down from Tuesday into Thursday, with high temperatures
on Tuesday remaining in the 50s for most areas. Temperatures will
moderate a bit by Wednesday, with highs ranging from the mid 50s
east to the mid 60s west. By Thursday, we should see highs in the
60s. The upper level pattern will change considerably for the end of
the week and into the upcoming weekend, as a massive upper level
ridge in the western states moves into the Great Lakes. The ridge
will bring much warmer air, with high temperatures in the 70s from
Friday into Sunday. It will also bring dry weather, with no
precipitation expected in the Northland from Wednesday night into
Sunday. There will be a few opportunities for frost during the first
part of the long term period, with patchy frost across northern
Minnesota on Tuesday night and Wednesday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 626 PM CDT Sun Sep 3 2017

VFR at the start of the forecast. As the low pressure and
associated cold front eventually progress across the region
tonight, will see showers and storms affect most of the terminals.
Timing is difficult and used a VCSH/VCTS mention as a result. Some
gusty surface winds will be found after fropa. Some LLWS is
possible ahead of the front, mainly affecting HYR. MVFR cigs are
also possible at HYR late tonight as the showers and storms move
through. Showers are anticipated for Monday afternoon and have a
VCSH mention for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  53  67  47  58 /  60  50  20  30
INL  48  65  44  58 /  40  50  20  20
BRD  55  67  48  61 /  10  50  10  10
HYR  55  68  46  57 /  50  50  20  30
ASX  54  69  49  58 /  60  40  30  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...GSF
SHORT TERM...Melde
LONG TERM...DAP
AVIATION...GSF
Hazardous weather outlook, Sep 3, 5:39 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
639 PM CDT Sun Sep 3 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
639 PM CDT Sun Sep 3 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible over far northern Minnesota,
moving south and east. Some of the storms could be severe this
evening over northern Minnesota and far northern Wisconsin with
large hail and damaging wind the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

More storms are expected Monday. Some storms could contain small
hail.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed tonight in northeast Minnesota and
northwest Wisconsin.

LSZ121-140>148-041030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
639 PM CDT Sun Sep 3 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

A few thunderstorms will be possible tonight. Some of the storms
could be severe into this evening with large hail and damaging
wind the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong thunderstorms will be possible Monday and Monday
evening. The main threats will be occasional lightning, brief
gusty winds, and small hail.

Strong northwest winds will develop Monday, continuing through
Tuesday night, which could lead to hazardous conditions for small
craft.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 3, 6:03 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
703 PM CDT SUN SEP 3 2017

MNZ010-011-040030-
Koochiching-North St. Louis-
703 PM CDT SUN SEP 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN KOOCHICHING
AND NORTHWESTERN ST. LOUIS COUNTIES...

At 702 PM CDT, strong thunderstorms were along a line extending from
7 miles east of Rainy Lake, to 12 miles southwest of Birchdale, and
moving southeast at 30 mph.

Wind gusts up to 30 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
International Falls, Voyageurs National Park, Littlefork, Kabetogama,
Pelland, Rainy Lake, Loman, Kabetogama Lake, Ranier, Island View,
Ericksburg, and Ray.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4862 9295 4861 9295 4854 9273 4854 9264
      4850 9263 4850 9270 4846 9271 4844 9269
      4844 9250 4827 9424 4850 9442 4857 9381
      4853 9382 4852 9380 4851 9365 4853 9363
      4855 9347 4859 9346 4861 9341 4863 9318
TIME...MOT...LOC 0002Z 319DEG 24KT 4862 9283 4847 9425

GSF
Special weather statement, Sep 3, 7:15 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
815 PM CDT SUN SEP 3 2017

MNZ011-019-040145-
Central St. Louis-North St. Louis-
815 PM CDT SUN SEP 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LOUIS
COUNTY...

At 814 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Buyck, to 7 miles northwest of Lake Vermilion,
to Cook, and moving southeast at 55 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Ely, Lake Vermilion, Cook, Tower, Robinson, Burntside Lake, Soudan
Underground Mine State Park, Soudan, Bear Head Lake State Park, Bear
Head Lake, Cummings Lake, Trout Lake, Wahlsten, Shagawa Lake, and Big
Rice Lake.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4791 9187 4772 9205 4762 9231 4786 9275
      4799 9259 4814 9242
TIME...MOT...LOC 0114Z 306DEG 47KT 4808 9240 4796 9253 4787 9270

GSF
Local storm report, Sep 3, 7:31 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
831 PM CDT SUN SEP 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             8 NE COOK               47.93N 92.57W
09/03/2017  M0.25 INCH       ST. LOUIS          MN   CO-OP OBSERVER

            VERY BRIEF PERIOD OF HAIL

&&

SGOHDE
Special weather statement, Sep 3, 7:38 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
838 PM CDT SUN SEP 3 2017

MNZ026-035-040215-
Northern Aitkin-South Itasca-
838 PM CDT SUN SEP 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ITASCA AND NORTH
CENTRAL AITKIN COUNTIES...

At 837 PM CDT, a strong thunderstorm was over Pokegama Dam, or near
Grand Rapids, moving southeast at 55 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with this storm.

Locations impacted include...
Grand Rapids, Cohasset, Coleraine, Swan River, Warba, Pokegama Dam,
Gunn, Jacobson, Blackberry, La Prairie, Split Hand Lake, Bass Lake,
and Siseebakwet Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4734 9364 4710 9307 4695 9331 4714 9378
      4721 9377 4722 9380 4723 9380
TIME...MOT...LOC 0137Z 306DEG 49KT 4723 9362

GSF
Local storm report, Sep 3, 7:43 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
843 PM CDT SUN SEP 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             SOUDAN                  47.82N 92.24W
09/03/2017  M0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

SGOHDE

The radar

The Duluth radar (KDLH), 112 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Itasca

When
September 3, 7:48 PM CST
Where
Itasca County, 2.9 mi WSW of Grand Rapids Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.210, -93.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721234.